|Resistance so soon?
Apr 9, 2005
I have been taking Sustiva and Truvada for 75 days with perfect adherence, and the one-month check-up showed a greater than 2 log reduction of viral load, but the two-month checkup showed a rise in viral load, although it is still much lower than the pre-treatment level. Does this viral load rise indicate incipient resistance, or is this a normal outcome while on therapy? Can the viral load still go down again, to the point of being undetectable, with no change in therapy, or do I need to give up on this regimen so soon after starting?
Here are the numbers: pretreatment--210/21%/56,000; 30 days--368/23/410; 60 days--408/24/1002.
I have had HIV for more than 20 years, and previously took AZT in continuous sequential combination with DDC, then DDI, then 3TC, during 1991-99, and then was completely off therapy 1999-2005 with no OIs ever up to the present, and only 3TC-selected resistance detected (in 1998). During the 2 years preceding the present regimen, viral load was 30,000-55,000, and CD4 280-430.
Could that preexisting 3TC resistance have any affect on the efficacy of my present Sustiva/Truvada regimen? I see that I had a great initial response, but Im worried about that slight viral load rise. What do you think?
Response from Dr. Sherer
First, its important to understand that there was no difference between your second and third viral load results. A significant difference, i.e. that exceeds the boundaries of the natural variation in the viral load assay, is above a 0.5 log, or 3-fold change, in the absolute viral load. Thus your 3d viral load would have had to exceed 1,230 (3 x 410) to be a significant rise.
This should be somewhat reassuring to you. The question then becomes, it is unusual to take longer than three months to achieve a viral load below 50 copies/ml, when the starting viral load is 51,000, in the presence of the extensive previous dual nRTI treatment that you note, and in the presence of the M184V mutation that confers resistance to both lamivudine and emtricitabine?
And the answer is no, it often is the case that up to 6 months is required. So first, be patient and await the next set of values.
The CD4 cell count certainly suggests a prompt and robust response.
As you suggest, you do have some reasons for concern, given your history of past prolonged dual NRTI treatment. It is important that genotype(s) showed only the M184V mutation, and not unexpected. In one study in which patients on AZT + 3TC (lamivudine) + abacavir were followed for one year after experiencing viremia and staying on that regimen, only one half developed significant AZT resistance, i.e. 'TAMs' or thymidine analogue mutations, as measured by standard resistance tests.
These TAMs are of concern for the activity of the second drug in you regimen - tenofovir - which can have reduced efficacy in the presence of the M194V and three or more certain TAMs.
I may be lacking some useful information here, e.g. the number of genotypes performed, or any other ART agents that you did not mention in your history, so I urge you to talk to your doctor about these concerns at your next visit.
Finally, even with the M184V, there is evidence that 3TC and FTC, the latter of which you are currently taking, have residual antiviral effect.
The most important things that you told me were that you have had excellent adherence. This is within your control, so keep it up! And you noted a prolonged period with only a slow decline in your CD4 cells ('99 - '05), suggesting that you are among the majority of people with HIV who have a relatively slower progression of HIV.
It's fine to be mildly worried; doctors and patients have to pay the virus its measure of respect. To not do so would be foolish. But I would keep that worry in perspective, and not let it dominate your life. So far, this regimen is working well. Like most of the reality of dealing with HIV, take this data one day at a time, and do your best with the things withing your control, like your adherence.
Tipanivir Now or TMC 114 Later?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.